Texas, 2021

Flash Flooding and Flooding in Texas, May 31, 2021

May 31, 2021 · NWS SJT · 9 events in 5 counties and zones

A slow moving cold front interacted with a very warm and moist airmass across the region and produced very heavy rainfall mainly along and north of I20. About 2 to 4 inches fell mainly along and north of a line from Sterling City to Brownwood and flooded several roads across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A slow moving cold front interacted with a very warm and moist airmass across the region and produced very heavy rainfall mainly along and north of I20. About 2 to 4 inches fell mainly along and north of a line from Sterling City to Brownwood and flooded several roads across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 31, 5:32 AM CST, 4 hours 58 minutes earlier.

Area forecast discussion, May 31, 5:32 AM CST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
632 AM CDT Mon May 31 2021

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 208 AM CDT Mon May 31 2021

A line of thunderstorms located just off to the west and
northwest of the Big Country at 2 AM CDT will continue moving in
over the next couple of hours. In fact, periods of heavy rain are
certainly a concern as this line moves into the Big Country. Additional
rounds of thunderstorm activity may cause lingering issues with
flooding across areas included in the Flood Watch through
tomorrow morning. As a result, the Flood Watch has been extended
into Tuesday morning.

As we watch this activity move through the area, we may see an
isolated severe thunderstorm as well. The main hazards with these
will be damaging winds and to a lesser degree large hail. In fact,
this could affect areas to the south of the Flood Watch as it
expands and develop further south this afternoon and evening.
This would included the Concho Valley, Heartland, and the
Interstate 10 corridor.

&&

.LONG TERM...
(Tuesday through next Sunday)
Issued at 115 AM CDT Mon May 31 2021

An active weather pattern will continue through the rest of the
week, with a chance for showers and thunderstorms each day,
mainly during the afternoon and evening. The main concern for
these thunderstorms will be heavy rainfall, and the potential for
flooding.

During the day Tuesday, we may see a relative lull in
thunderstorm activity after Monday night's storms move through the
area. However, the activity from Monday night is expected to lay
down a boundary somewhere in the area, and GFS/ECMWF both indicate
that this boundary should be somewhere in the southern half of our
CWA. With that in mind, showers and thunderstorms will be possible
for mainly the southern half of the area Tuesday night into
Wednesday.

From Wednesday night into Thursday, the axis of the main trough
moving through the central U. S. will move to the east. However,
we will remain under weak upper level troughing. This weak
troughing, along with ample moisture in the low levels will allow
for scattered afternoon and evening thunderstorms each day into
the weekend. Exact timing and placement of this activity will
depend on boundaries left behind by the previous day's convection,
so keeping a generic chance in for most of the area through
Saturday will be needed, although chances will slowly decrease
from the second half of the week through the weekend.

&&

.AVIATION...
(12Z TAFS)
Issued at 625 AM CDT Mon May 31 2021

Isolated showers will remain an ongoing issue through much of the
TAF period. However, the main line of thunderstorms will continue
moving through the Big Country over the next few hours. For the
KJCT, KSOA, and KBBD terminals, expect a later arrival time as
another line of thunderstorms may develop later today. Otherwise,
MVFR to IFR conditions will be present at times. Reduced
visibility, gusty and erratic winds, and heavy rainfall are
possible as this main line of thunderstorms moves through.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 78  64  76  61 /  80  80  30  40
San Angelo 	 80  65  79  62 /  50  70  30  60
Junction 	 83  67  82  64 /  30  50  60  60
Brownwood 	 80  66  79  62 /  50  70  50  50
Sweetwater 	 76  62  74  60 /  80  80  20  40
Ozona      	 78  66  78  64 /  30  60  50  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday morning for Callahan-Coke-Fisher-
Haskell-Jones-Nolan-Shackelford-Sterling-Taylor-Throckmorton.

&&

SHORT TERM...41
LONG TERM....20
AVIATION...41
Hazardous weather outlook, May 31, 5:39 AM CST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
639 AM CDT Mon May 31 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011145-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
639 AM CDT Mon May 31 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Another round of thunderstorms is possible later today. This may
lead to localized flooding from heavy rain. In addition, an
isolated strong to severe thunderstorm may produce damaging winds
or large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The unsettled pattern continues through the end of the week with
chances for rain and thunderstorms. This will continue the threat
of localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 31, 4:45 AM CST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service San Angelo TX
545 AM CDT Mon May 31 2021

TXZ054-114-127-128-311130-
Shackelford TX-Callahan TX-Nolan TX-Taylor TX-
545 AM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR CALLAHAN...NOLAN...SOUTHEASTERN
SHACKELFORD AND TAYLOR COUNTIES UNTIL 630 AM CDT...

At 544 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from northeastern Shackelford County, to
northeastern Nolan County, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Abilene, Clyde, Albany, Baird, Wylie, Nolan, Merkel, Tye, Tuscola,
Buffalo Gap, Trent, Moran, Putnam, Maryneal, Dudley, Ibex, Rowden,
Caps, Dyess Afb and Atwell.

LAT...LON 3252 9909 3251 9911 3222 9912 3210 10066
      3227 10064 3232 10047 3251 10031 3253 10022
      3252 9961 3264 9961 3274 9931 3295 9912
      3295 9910
TIME...MOT...LOC 1044Z 270DEG 30KT 3263 9923

sn

The radar

The Dyess AFB radar (KDYX), 111 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

6 flood, 3 flash flood. Local standard time, as filed.

Flash Flood, Fisher

When
May 31, 10:30 AM CST to 12:45 PM CST
Where
Fisher County, 1.88 mi WSW of Roby to 1.8 mi ENE of Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.740, -100.410

Fisher County Sheriff's Office reported flowing water over U.S. Highway 180 just west of Roby.

Flash Flood, Fisher

When
May 31, 11:19 AM CST to 12:45 PM CST
Where
Fisher County, 2.15 mi ESE of Rotan to 2.19 mi ESE of Rotan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.835, -100.438

Fisher County Sheriff's Office reported water flowing over the road on State Highway 70 just north of the Fisher County Hospital.

Flash Flood, Fisher

When
May 31, 11:23 AM CST to 12:45 PM CST
Where
Fisher County, 3.22 mi WSW of Palava to 3.34 mi WSW of Palava
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.560, -100.380

Fisher County Sheriff's Office reported water flowing over the road on State Highway 70 about 6 miles north of Sweetwater.

Flood, Taylor

When
May 31, 12:19 PM CST to 2:15 PM CST
Where
Taylor County, 2.82 mi NNW of Wylie to 2.65 mi NNW of Wylie
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.420, -99.780

There was at least a couple of inches of standing water on the road near the intersection of South Clack Street and Nonesuch Road.

Flood, Callahan

When
May 31, 1:17 PM CST to 3:30 PM CST
Where
Callahan County, 1.73 mi NNW of Baird to 3.37 mi SW of Baird
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.423, -99.410

Law enforcement officials reported multiple low water crossings with flowing water in Baird, and people were trapped in their vehicles.

Flood, Shackelford

When
May 31, 2:00 PM CST
Where
Shackelford County, Albany to 1.47 mi WSW of Albany
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.730, -99.300

Texas Department of Transportation reported water over the roadway on southbound U.S. Highway 180.

Flood, Shackelford

When
May 31, 2:05 PM CST
Where
Shackelford County, 5.03 mi NW of Albany to 1.49 mi NW of Albany
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.780, -99.363

Texas Department of Transportation reported water over the roadway along many points on FM 1084 just outside of Albany.

Flood, Fisher

When
May 31, 7:00 PM CST
Where
Fisher County, 0.58 mi W of Mc Caulley to 0.52 mi NNE of Sylvester
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.780, -100.210

FM 57 was closed due to flooding.

Flood, Jones

When
May 31, 7:00 PM CST
Where
Jones County, 0.69 mi N of Hamlin to 1.28 mi N of Tuxedo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.890, -100.130

There was water in homes and street flooding was reported in Hamlin. Also FM 1661, FM 126 and FM 57 were closed in Jones County due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957282, 957283, 957284, 957286, 957290, 957291, 957305, 957285, 957308.